Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

March 30, 2016Polk County, Iowa

NWS Des Moines, IA issued this special weather statement at Mar 30, 2016, 7:53 PM CDT for Polk County, Iowa. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2016, 7:53 PM CDT (00:53 UTC)
Expired
Mar 30, 2016, 8:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA

County Polk County, IA

The radar

The Des Moines radar (KDMX), 10 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 7:53 PM CDTHAIL 11 Wsw Ankeny, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
Mar 30, 7:55 PM CDTHAIL 12 Nw Ankeny, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
Mar 30, 8:00 PM CDTTSTM WND GST 611 Ese Saylorville, IATRAINED SPOTTER REPORTED WIND GUST OF 61 MPH VIA HOME WEATHER STATION. ALSO REPORTED DAMAGE TO ROOF FLASHING.
Mar 30, 8:00 PM CDTHAIL 11 N Ankeny, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
Mar 30, 8:00 PM CDTHAIL 11 Ne Saylorville, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
Mar 30, 8:06 PM CDTHAIL 11 Wsw Ankeny, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS83 KDMX 310053
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT WED MAR 30 2016
 
IAZ060-310130-
POLK IA-
753 PM CDT WED MAR 30 2016

...THUNDERSTORM MOVING THROUGH NORTHERN DES MOINES SUBURBS...

AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SAYLORVILLE LAKE...OR NEAR ANKENY...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...GRIMES...BONDURANT...
POLK CITY...SAYLORVILLE...MITCHELLVILLE...SAYLORVILLE LAKE...
ADVENTURELAND AMUSEMENT PARK...PRAIRIE MEADOWS...BIG CREEK LAKE...
ELKHART...ALLEMAN...WEH-WEH-NEH-KEE STATE PARK...MARGO FRANKEL WOODS
STATE PARK...ANKENY REGIONAL AIRPORT AND BIG CREEK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4165 9378 4180 9378 4184 9335 4164 9335
TIME...MOT...LOC 0053Z 264DEG 30KT 4173 9367 

$$

SKOW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 6:45 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 30, 6:45 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED MAR 30 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 430 PM CDT WED MAR 30 2016

TONIGHT'S FOCUS CONTINUES TO BE ON SEVERE WEATHER POTENTIAL OVER THE
SOUTHERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING HOURS.
WARM FRONT HAS SURGED NORTHWARD THROUGH THE DAY AND STALLED ROUGHLY
ALONG A LINE FROM JUST NORTH OF WATERLOO WEST-SOUTHWEST THROUGH
SOUTH OF DENISON. SURFACE DEW POINTS HAVE INCREASED TO THE MIDDLE
50S TO LOWER 60S IN THE SOUTHWEST CORNER OF THE STATE. SOME CLEARING
EVIDENT ON 2015Z VISIBLE SATELLITE AND SPC MESOSCALE ANALYSIS AS
WELL AS THE 30.20Z RUC SUGGEST SURFACE BASE CAPE BETWEEN 700-1100
J/KG. WEAK CONVERGENCE PRESENT ALONG THE COLD FRONT HAS ALREADY
SPAWNED A FEW ELEVATED STORMS OVER CRAWFORD/CARROLL COUNTY
AREA...BUT CAP IS STRONG ENOUGH TO KEEP THEM FROM DEVELOPING ANY
FURTHER. THE AREA OF CONCERN IS OVER THE SOUTHWEST PORTION OF THE
CWA THROUGH 02Z...BUT CHANCES QUICKLY WANE AS THE SUN SETS.
EFFECTIVE SHEAR AND EVEN DEEP LAYER SHEAR IS REASONABLE FOR
SUSTAINING THUNDERSTORM UPDRAFTS...BUT THE 0-1KM IS WEAK AND HAVE
LOW CONFIDENCE WITH TORNADIC THREAT. THE MAIN CONCERN LOOKS TO BE
HAIL AND EVEN WIND DAMAGE POTENTIAL ALONG AND SOUTH OF HIGHWAY 34 TO
THE MISSOURI BORDER.

ONCE THE COLD FRONT MOVES THROUGH LATE TONIGHT INTO THE OVERNIGHT
HOURS...CAA SHOWER ACTIVITY LOOKS TO DEVELOP AND HAVE HIGHER POPS
ACROSS THE NORTH BETWEEN 06-12Z THURSDAY.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 430 PM CDT WED MAR 30 2016

THURSDAY WILL REPRESENT A TRANSITION PERIOD WITH PRECIPITATION
DECREASING IN THE MORNING THE INCREASING CHANCES LATER IN THE DAY
AND OVERNIGHT AS A STRONG SHORT WAVE DROPS OUT OF THE NORTHWEST
FLOW. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE UPPER MIDWEST
THURSDAY NIGHT INTO FRIDAY. THERE WILL BE SOME CHANCES FOR SNOW AS
THIS SYSTEM MOVES INTO THE AREA. SNOW CHANCES WILL HINGE ON LOW
LEVEL WET BULB TEMPERATURES AND SHOULD HAVE RAIN TRANSITIONING TO
SNOW FROM NORTHWEST TO SOUTHEAST. MAY HAVE SNOW FLAKES REACH INTO
SOUTHERN IOWA. POSSIBLE FOR SOME MINOR ACCUMULATIONS ON GRASSY
AREAS THAT WILL NOT LAST LONG. THE UPPER TROUGH WILL BEGIN TO
SHIFT EAST BY LATE SATURDAY INTO SUNDAY WITH WARMER TEMPERATURES
ARRIVING FOR SUNDAY WITH HIGHS BACK IN THE 60S. ANOTHER PUSH FOR
COLDER AIR ARRIVES ON MONDAY WITH TEMPERATURES DROPPING BACK INTO
THE 40S AND 50S FOLLOWED BY MORE MILD CONDITIONS TO END THE
PERIOD.

THE GROWING SEASON CONTINUES TO CREEP NORTH INTO SOUTHERN IOWA.
CERTAINLY READINGS WILL DROP NEAR TO BELOW FREEZING AT
TIMES...ESPECIALLY FRIDAY NIGHT...SATURDAY NIGHT AND MONDAY NIGHT.
POSSIBLE HEADLINES MAY BE CONSIDERED AT THAT TIME.

&&

.AVIATION...31/00Z
ISSUED AT 645 PM CDT WED MAR 30 2016

LOW OVR KOMA TO LIFT NE THROUGH THE NEXT 6-12HRS.  EXPECT SCT TSRA
THROUGH 06Z.  SFC WND G45KT AND NICKEL TO QUARTER HAIL POSSIBLE WITH
STORMS.  MVFR TO IFR CIGS WITH STORMS ARE EXPECTED.  AFT 06Z LOWER
CIGS ARE EXPECTED AS THE LOW LIFTS NE ACROSS THE FORECAST AREA. MVFR
WITH LOCAL IFR CIGS TO CONTINUE AS COLD AIR MOVES IN WITH THE UPPER
TROUGH.  THERE SHOULD BE A BREAK IN THE LOWER CIGS DURING THE AFTN
HOURS AS AN INITIAL...WEAKER WAVE MOVES ACROSS THE THE PARENT TROUGH
COMES THROUGH AFT 21Z AND BEYOND.

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...FAB
Hazardous weather outlook, Mar 30, 12:59 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT WED MAR 30 2016

IAZ057>062-070>075-081>086-092>097-311800-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON INTO THE EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE
AFOREMENTIONED TIME FRAME...MAINLY ALONG AND SOUTH OF INTERSTATE
80. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS
WITH ISOLATED TORNADOES ALSO POSSIBLE OVER FAR SOUTHERN IOWA
TOWARDS THE MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON INTO
THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 80.

IAZ033>039-044>050-311800-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
ALTHOUGH THE SEVERE POTENTIAL REMAINS LOW AT THIS TIME...AN
ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING WITH THE MAIN
THREAT OF HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-311800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KLP

In the hours before

Special weather statement, Mar 30, 6:34 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT WED MAR 30 2016

IAZ058-310000-
GUTHRIE IA-
634 PM CDT WED MAR 30 2016

...STRONG THUNDERSTORM MOVING INTO GUTHRIE COUNTY

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF GUTHRIE CENTER...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUTHRIE CENTER AND SPRINGBROOK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 9470 4173 9472 4182 9449 4166 9444
TIME...MOT...LOC 2333Z 251DEG 20KT 4171 9467

SKOW
Local storm report, Mar 30, 7:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 E DALLAS CENTER       41.68N 93.96W
03/30/2016  E1.25 INCH       DALLAS             IA   FIRE DEPT/RESCUE

            DALLAS CENTER FIRE DEPARTMENT REPORTED JUST
            UNDER PING PONG BALL SIZED HAIL MIXED IN
            WITH SMALLER HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 30, 7:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             2 SSW YALE              41.75N 94.37W
03/30/2016  M1.00 INCH       GUTHRIE            IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED QUARTER SIZED
            HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 30, 7:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             YALE                    41.78N 94.36W
03/30/2016  E1.00 INCH       GUTHRIE            IA   EMERGENCY MNGR

            PUBLIC REPORTED QUARTER SIZED HAIL IN YALE,
            RELAYED VIA EMERGENCY MANAGER.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Mar 30, 7:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT WED MAR 30 2016

IAZ060-310130-
POLK IA-
753 PM CDT WED MAR 30 2016

...THUNDERSTORM MOVING THROUGH NORTHERN DES MOINES SUBURBS...

AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SAYLORVILLE LAKE...OR NEAR ANKENY...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...GRIMES...BONDURANT...
POLK CITY...SAYLORVILLE...MITCHELLVILLE...SAYLORVILLE LAKE...
ADVENTURELAND AMUSEMENT PARK...PRAIRIE MEADOWS...BIG CREEK LAKE...
ELKHART...ALLEMAN...WEH-WEH-NEH-KEE STATE PARK...MARGO FRANKEL WOODS
STATE PARK...ANKENY REGIONAL AIRPORT AND BIG CREEK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4165 9378 4180 9378 4184 9335 4164 9335
TIME...MOT...LOC 0053Z 264DEG 30KT 4173 9367

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:26 PM CDTSevere Thunderstorm WarningDMXDallas19 min
Mar 30, 8:00 PM CDTSevere Thunderstorm WarningDMXJasper, Polk35 min
Mar 30, 10:16 PM CDTSpecial Weather StatementDMXHumboldt29 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.